Alert archive / Florida / Small Craft Advisories in 2022

Small Craft Advisory 40, NWS Tallahassee, FL

July 12, 2022

NWS Tallahassee, FL issued this small craft advisory at Jul 12, 2022, 1:16 PM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Jul 12, 2022, 1:16 PM EDT (17:16 UTC)
Expired
Jul 13, 2022, 2:51 AM EDT
In force
14 hr
Issued by
NWS Tallahassee, FL

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this small craft advisory went out at Jul 12, 10:33 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 12, 10:33 AM EDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1033 AM EDT Tue Jul 12 2022

.UPDATE...

With widespread cloud cover being observed across the area,
temperatures have struggled to keep up this morning with what has
been forecasted. Therefore, Temperatures have been reduced a bit,
with highs dropped roughly 1 degree areawide. PoPs were also
slightly increased across the Panhandle where it is currently
raining now.

&&

.PREV DISCUSSION [647 AM EDT]...

.NEAR TERM [Through Tonight]...

A stationary frontal boundary draped east-west across the Deep South
in tandem with a trough of low pressure over the northern Gulf will
bring us another round of wet and stormy weather. The latter feature
still has a low chance of tropical development over the next 2-5
days via NHC. Regardless of formation, heavy rain is a possibility.

Scattered showers should persist offshore and along the coast
this morning before activity shifts inland and increases in coverage
as the day progresses. The airmass remains very moist and moderately
unstable. Per the 8Z SPC Mesoanalysis, Precipitable Water (PW)
ranges between 2-2.2" over region. Therefore, heavy rainfall from
widespread showers and thunderstorms is once again a concern. The
Excessive Rainfall Outlook by WPC paints much of the service area
with a Marginal Risk (level 1 of 4), so localized flooding is
possible. Gusty winds from a few strong storms cannot be ruled out
either.

High-resolution guidance focuses convection the most this afternoon
in the western portions of the service area, aided by 1000-700mb
south to southwest flow. Storms then look to ride/develop along the
zonally oriented front. These set-ups suggest that training cells
likely pose the greatest flooding threat. Activity should gradually
diminish after sunset and shift primarily offshore from the
Panhandle tonight into early Wednesday morning. High temperatures
are forecast to be in the mid-80s to around 90 degrees while lows
merely drop to the low 70s away from the immediate coast.

.SHORT TERM [Wednesday Through Thursday]...

There is a lot to unpack in the short-term period thanks to an
interesting synoptic pattern taking shape. The region is expected to
be sandwiched between an eastern US upper trough dipping southward,
a subtropical ridge nosing towards the FL Peninsula off the
Atlantic, and an area of low pressure over the northern Gulf. The
ridge advects relatively lower PWs (and lower rain chances) to the
eastern portions of the service area on Wednesday, while the richer
moisture remains entrenched farther west, closer to the Gulf low.
Meanwhile, the upper trough introduces slightly enhanced flow aloft,
which increases the deep-layer in excess of 20 kts. In addition, the
HREF mean 850-mb field suggests that a low-level jet (LLJ) develops
over the northern Gulf and overspreads the FL Panhandle into
portions of southwest GA. This LLJ could be in response to the Gulf
low possibly strengthening. As a result, Marginal Risks are in place
for both severe weather and excessive rainfall for Wednesday mainly
across the Wiregrass Region. The primary threats are damaging wind
gusts and localized flooding.

Severe Weather: Area-averaged forecast soundings by the 3-km NAM on
Wednesday afternoon depict an unstable airmass characterized by CAPE
around 3500 J/kg with DCAPE near 1000 J/kg and deep-layer shear > 20
kts. The latter is noticeable for the summertime as that value is
adequate to support organized, longer-lasting convection. Downbursts
would likely be the culprits for any isolated severe gusts that
occur.

Heavy Rainfall: The richer airmass is expected to reside over our
Central Timezone counties, so that is where the isolated flooding
concerns are. The strongest storms will be efficient rainmakers,
capable of dumping large amounts in a short period of time.
Saturated soils may also prompt trees to fall down more easily from
even sub-severe winds.

High temperatures should vary from west (upper 80s) to east (low
90s) thanks to the differences in precipitation and cloud cover.
More uniform overnight low temperatures in the mid-70s are forecast
(away from the immediate coast).

.LONG TERM [Thursday Night Through Tuesday]...

The evolution of the area of low pressure in the Gulf brings great
uncertainty to the long-term forecast. However, we can confidently
say that wet and stormy weather continues the next several days.
Rain chances are above-average each day through the weekend until
the potential tropical system exits the region. Given the prolonged
periods of precipitation, WPC has the FL Panhandle in a Slight Risk
(level 2 of 4) for excessive rainfall in their Day 4 & 5
experimental outlooks, with Marginal Risks possible elsewhere in
future updates. High temperatures are expected to be mostly in the
80s while lows only drop to the 70s.

.AVIATION...
[Through 12Z Wednesday]

Not much change from the forecast other than the slow onset of
stratus and patchy fog at the TAF all the TAF sites except ECP
this morning. Ceilings and visibility currently range from IFR to
LIFR at the impacted sites and should improve over the next few
hours. Meanwhile, sowers and thunderstorms are starting their
advance inland and will increase throughout the day. TAF sites
should have bouts of VFR conditions after the stratus clears and
in between rain. Expect periods of reduced visibility and ceilings
through afternoon and evening hours due to precipitation. After
that, went with some persistence forecasting and started to hint
at the possibility for stratus once again tonight.

.MARINE...

An uptick in forecast winds and seas has necessitated an exercise
caution headline for today across the waters. Chances for showers
and thunderstorms remain high over the next several days, especially
during the overnight and morning hours. Storms will continue to pose
a lightning, gusty wind, and waterspout threat.

As of 2am ET, the National Hurricane Center maintains a low chance
of a tropical system developing over the next 2 to 5 days along the
northern Gulf. The evolution of this area of low pressure has
implications on the marine forecast the remainder of the week.
Please keep up with the latest updates.

.FIRE WEATHER...

Continued wet weather keeps fire weather in check over the next
several days. The only concerns are low dispersions in portions of
southeast AL and the Panhandle this afternoon, high dispersions
Wednesday afternoon areawide, morning patchy fog/low stratus, and
gusty/erratic winds from thunderstorms.

.HYDROLOGY...

Wet weather continues the next several days thanks to a very moist
airmass in place reinforced by a potential tropical system over the
northern Gulf. A Marginal Risk (level 1 of 4) exists today for
southeast AL, the FL Panhandle/Big Bend, and portions of southwest
GA. Localized flooding is possible from training storms moving
onshore out of the southwest and along an east-west oriented front
draped over the region.

On Wednesday, the Marginal Risk shifts to the Panhandle and
southeast AL as slightly drier air nudges in to lower rain chances
for our Eastern Timezone Counties. The remainder of the rainfall
forecast is contingent on the evolution of the aforementioned Gulf
system. For now, a Slight Risk (level 2 of 4) is in place for the FL
Panhandle in the Day 4 & 5 Experimental Outlook by WPC -- valid 12Z
Friday through 12Z Sunday.

New 7-day QPF amounts are widespread 3-5" with 5-10" along the
Panhandle. Locally higher amounts are possible. These values are
definitely concerning and are subject to change (up or down) in
future forecasts. In terms of rivers, Ochlockonee - Thomasville is
slated to reach action stage today, but crests at 10 ft by
Wednesday morning. Rises in other basins are expected where the
heaviest rainfall occurs.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   88  74  90  74  89 /  70  30  50  40  80
Panama City   85  78  88  78  87 /  70  40  60  60  80
Dothan        84  72  87  73  86 /  70  40  70  50  80
Albany        85  73  89  74  89 /  70  30  70  50  80
Valdosta      89  74  91  74  90 /  60  30  50  30  80
Cross City    89  73  92  75  90 /  60  20  40  30  80
Apalachicola  85  78  88  78  86 /  60  20  50  40  80

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

UPDATE...Bunker
NEAR TERM...IG3
SHORT TERM...IG3
LONG TERM...IG3
AVIATION...KR
MARINE...IG3
FIRE WEATHER...IG3
HYDROLOGY...IG3

In the hours before

Local storm report, Jul 12, 7:57 AM EDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
757 AM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 AM     WATER SPOUT      7 S SAINT GEORGE ISLAND 29.56N 84.85W
07/12/2022                   GMZ755             FL   PUBLIC

            PHOTO OF WATERSPOUT POSTED ON SOCIAL MEDIA.
            TIME CONFIRMED BY PHOTOGRAPHER.

&&

PC
Local storm report, Jul 12, 9:24 AM EDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
924 AM EDT TUE JUL 12 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     MARINE TSTM WIND 18 S SAINT GEORGE ISLAN 29.41N 84.86W
07/12/2022  M39 MPH          GMZ755             FL   C-MAN STATION

            34-KNOT GUST AT C TOWER.

&&

HANER
Special weather statement, Jul 12, 12:16 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Tallahassee FL
1216 PM EDT Tue Jul 12 2022

FLZ019-028-121645-
Inland Taylor FL-Madison FL-
1216 PM EDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of northwestern Taylor
and southwestern Madison Counties through 1245 PM EDT...

At 1215 PM EDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Perry, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lake Bird, Iddo, Moseley Hall, Ebb, Eridu, Cabbage Grove, Sirmans and
Shady Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3010 8378 3019 8393 3024 8392 3027 8388
      3028 8384 3031 8382 3032 8379 3033 8379
      3035 8381 3038 8381 3039 8379 3038 8378
      3039 8376 3042 8374 3043 8372 3047 8373
      3034 8352
TIME...MOT...LOC 1615Z 216DEG 18KT 3022 8382

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Haner

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:21 PM EDTFlash Flood WarningTAEBay3 hr
Jul 11, 9:31 PM EDTAreal Flood AdvisoryTAELafayette, Taylor3 hr
Jul 11, 9:46 PM EDTAreal Flood AdvisoryTAEBay119 min
Jul 12, 5:53 AM EDTRip Current StatementTAEBay, Franklin, Gulf, Walton41 hr
Jul 12, 7:02 AM EDTSpecial Marine WarningTAE88 min
Jul 12, 8:19 AM EDTSpecial Marine WarningTAE86 min
Jul 12, 8:38 AM EDTSpecial Marine WarningTAE67 min
Jul 12, 10:54 AM EDTSpecial Marine WarningTAE54 min
Jul 12, 12:16 PM EDTSpecial Weather StatementTAEJefferson29 min
Jul 12, 12:34 PM EDTSpecial Marine WarningTAE56 min
Jul 12, 12:46 PM EDTAreal Flood AdvisoryTAEBay20 min
Jul 12, 1:06 PM EDTFlash Flood WarningTAEBay3 hr
Jul 12, 1:52 PM EDTSpecial Weather StatementTAEBay23 min
Jul 12, 2:00 PM EDTSpecial Weather StatementTAECalhoun30 min
Jul 12, 2:46 PM EDTTornado WarningTAEBay, Calhoun, Jackson, Washington14 min
Jul 12, 6:41 PM EDTAreal Flood AdvisoryTAEHolmes, Jackson2 hr
Jul 12, 1:40 PM EDTSpecial Weather StatementTAEBrooks35 min
Jul 12, 2:31 PM EDTSpecial Weather StatementTAETift29 min
Jul 12, 3:03 PM EDTSpecial Weather StatementTAEBerrien27 min
Jul 12, 3:17 PM EDTSpecial Weather StatementTAEBen Hill, Irwin28 min
Jul 12, 4:04 PM EDTSpecial Weather StatementTAEBen Hill, Lee, Turner41 min
Jul 12, 5:40 PM EDTSpecial Weather StatementTAEColquitt50 min
Jul 12, 7:16 PM EDTSpecial Weather StatementTAELanier29 min

Nearby

Small Craft Advisories in Florida, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.